Alert archive / South Dakota / Tornado Warnings in 2009

Tornado Warning 22, NWS Rapid City, SD

July 13, 2009Haakon County, Jackson County, Pennington County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 13, 2009, 2:20 PM MDT for Haakon County, Jackson County, Pennington County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2009, 2:20 PM MDT (20:20 UTC)
Expired
Jul 13, 2009, 3:00 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

Counties Haakon County, SD, Jackson County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 68 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 9:57 AM MDTSevere Thunderstorm WatchSPC6 hr
Jul 13, 12:34 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 13, 8:54 AM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 8:54 AM MDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
854 AM MDT MON JUL 13 2009

.DISCUSSION...SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
NORTHWEST SOUTH DAKOTA ON NOSE OF LLJ AND 850-700MB THETA-E
MAXIMUM ALONG TRAILING EDGE OF SHORTWAVE MOVING ACROSS NORTH
DAKOTA. ADDITIONAL THUNDERSTORMS DEVELOPING AROUND THE BIG HORNS
WITH NEXT SHORTWAVE. ACTIVE THUNDERSTORM DAY IN STORE FOR THE
AREA...WITH SEVERE THUNDERSTORMS INCLUDING POTENTIAL FOR
TORNADOES.

&&

.AVIATION...SCATTERED SEVERE THUNDERSTORMS EXPECTED ACROSS THE
AREA TODAY...WITH IFR CIGS/VSBY IN THUNDERSTORMS. OTHERWISE AREA
OF MVFR/IFR CIGS ACROSS NORTHWEST SOUTH DAKOTA WILL GRADUALLY LIFT
BY EARLY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 233 AM MDT MON JUL 13 2009/

DISCUSSION...A RIDGE-RIDING S/W TROF WAS MOVING ACROSS THE NRN HIGH
PLAINS EARLY THIS MRNG...PRODUCING A BAND OF SHRA/TSRA MAINLY OVER
ERN MT/WRN ND/FAR NWRN SD. ISOLD SHRA ALSO WERE NOTED ALONG THE SRN
PORTION OF THIS WAVE OVER WRN SD. DISORGANIZED SFC LOW PRESSURE WAS
OVER MT AND WY...WITH LOW-TO-MID 60S DEWPOINTS OVER MOST OF WRN SD
AND UPPER 50S OVER NERN WY AND THE BLKHLS. FOR TODAY...THE S/W TROF
WILL PASS EAST OF THE CWA THIS MRNG...LEAVING SUBSIDENCE IN ITS
WAKE. THIS WILL ALLOW FOR A LULL IN CONVECTION FOR MUCH OF THE DAY.
THE ELEVATED MIXED LAYER (EML) WILL OVERSPREAD MUCH OF THE CWA AHEAD
OF A STRONG TROF APPROACHING FROM THE PACIFIC NORTHWEST. THE EML
WILL PRODUCE A SIGNIFICANT CAP...ALLOWING FOR LOW-LEVEL MOISTURE AND
BUOYANCY TO BUILD UP OVER THE CWA AHEAD OF STRENGTHENING SURFACE LOW
PRESSURE. THUNDERSTORMS WILL ERUPT AS THE UPPER TROUGH APPROACHES
LATE THIS AFTN/EVNG...ESPECIALLY NEAR THE SURFACE LOW/TROF...HIGHER
TERRAIN...AND AT THE EDGE OF THE EML WHERE UNDERRUNNING WILL OCCUR.
THIS LATTER CASE APPEARS TO BE IN CNTRL SD NEAR THE WARM FRONT. AT
ANY RATE...STRONG SHEAR AND LARGE CAPE WILL RESULT IN A SIGNIFICANT
SEVERE WEATHER EVENT. THE GFS IS FARTHER NORTH WITH THE SURFACE LOW
AND FASTER WITH THE SURFACE COLD FRONT THAN THE OTHER MODELS...AND
THUS WE HAVE OPTED FOR A FARTHER SOUTH AND SLOWER SOLUTION BASED ON
THE POSITION OF THE UPPER TROUGH.

FOR TNGT...THE SEVERE WEATHER EVENT WILL CONTINUE THROUGH THE EVNG
AND PROGRESS EWD RELATIVELY FAST AS A DRY SLOT MOVES OVER THE CWA
AND THE UPPER LOW REACHES ERN MT. FROPA IS EXPECTED BY MRNG OVER 2/3
OF THE CWA. ON TUESDAY...THE UPPER LOW WILL PROGRESS TO ERN ND WITH
THE SEVERE THREAT TO THE EAST OF THE CWA. LINGERING THUNDERSTORMS
ARE EXPECTED OVER THE NRN CWA CLOSER TO THE CYCLONIC UPPER FLOW. THE
FRONT WILL PASS THROUGH THE REST OF THE CWA WITH WINDY CONDITIONS
OVER THE NRN CWA. BROAD CYCLONIC FLOW AND CAA WILL CONTINUE TUESDAY
NGT...WITH A JET STREAK/TROF PASSING THROUGH THE FLOW ON WEDNESDAY.
THIS WILL PRODUCE A SUBTLE LOW-LEVEL RESPONSE AND HENCE ISOLD/SCT
THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NGT...ENOUGH SHEAR AND
INSTABILITY FOR A SUPERCELL OR TWO.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE ACROSS THE WESTERN
CONUS THROUGH THE EXTENDED...KEEPING NORTHWEST FLOW ACROSS THE
REGION. WEAK UPPER-LEVEL DISTURBANCES WILL CROSS THE AREA WITHIN THE
UPPER FLOW AND BRING A FEW STORMS FROM TIME TO TIME. TIMING OF THESE
WAVES IS UNCERTAIN THIS FAR OUT...BUT BETTER CHANCES LOOK TO BE
THURSDAY INTO FRIDAY. OTHERWISE...MAINLY DRY CONDITIONS ARE EXPECTED
THROUGH THE PERIOD. NEAR OR SLIGHTLY BELOW AVERAGE TEMPS DURING THE
MIDDLE PART OF THE WEEK SHOULD GRADUALLY WARM TO SLIGHTLY ABOVE
AVERAGE LEVELS BY THE WEEKEND.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 13, 10:45 AM MDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT MON JUL 13 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH VERY LARGE
HAIL AND DAMAGING WINDS OVER ALL OF NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING. ISOLATED TORNADOES ARE
ALSO POSSIBLE FROM NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...
OR NORTH AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN ALSO IS
POSSIBLE WITH SOME STORMS.

THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING...AND
WILL SPREAD EASTWARD ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON
INTO THIS EVENING...AND REACHING CENTRAL SOUTH DAKOTA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON
AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
A FEW SEVERE STORMS WITH LARGE HAIL WILL BE POSSIBLE FROM THE BLACK
HILLS THROUGH SOUTHWESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Local storm report, Jul 13, 10:53 AM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1053 AM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             2 S DUPREE              45.02N 101.59W
07/13/2009  E1.00 INCH       ZIEBACH            SD   PUBLIC

            QUARTER SIZE HAIL FROM 1030 AM MDT TO 1035 AM MDT. VERY
            HEAVY RAIN BEFORE THE HAIL STARTED.

&&

WETENKAMP
Local storm report, Jul 13, 11:07 AM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1107 AM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     HAIL             2 SSW DUPREE            45.02N 101.61W
07/13/2009  E0.88 INCH       ZIEBACH            SD   PUBLIC

&&

WETENKAMP
Local storm report, Jul 13, 11:08 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1108 AM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     HAIL             1 W DUPREE              45.05N 101.61W
07/13/2009  E0.88 INCH       ZIEBACH            SD   PUBLIC

&&

WETENKAMP
Special weather statement, Jul 13, 11:33 AM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1133 AM MDT MON JUL 13 2009

SDZ014-032-131830-
HAAKON-ZIEBACH-
1133 AM MDT MON JUL 13 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 1132 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. SOME AREAS MAY RECEIVE AS MUCH AS ONE INCH OF RAIN. THIS
STORM WAS LOCATED OVER EASTERN ZIEBACH COUNTY...OR 15 MILES
SOUTHEAST OF LANTRY...AND WAS MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 63 IN SOUTHEAST ZIEBACH COUNTY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL
4 PM MDT.

CARSTENS
Local storm report, Jul 13, 1:24 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND GST     11 NNW NEW UNDERWOOD    44.25N 102.92W
07/13/2009  E60 MPH          MEADE              SD   PUBLIC

&&

WETENKAMP
Local storm report, Jul 13, 2:15 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             12 N WALL               44.17N 102.24W
07/13/2009  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

WETENKAMP

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:41 AM MDTSevere Thunderstorm WarningUNRPerkins49 min
Jul 13, 9:23 AM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach67 min
Jul 13, 10:27 AM MDTSevere Thunderstorm WarningUNRZiebach63 min
Jul 13, 12:46 PM MDTSevere Thunderstorm WarningUNRMeade59 min
Jul 13, 1:32 PM MDTSevere Thunderstorm WarningUNRMeade58 min
Jul 13, 1:39 PM MDTTornado WarningUNRMeade, Pennington51 min
Jul 13, 2:18 PM MDTSevere Thunderstorm WarningUNRMeade, Ziebach57 min
Jul 13, 2:57 PM MDTTornado WarningUNRHaakon, Jackson63 min
Jul 13, 3:35 PM MDTTornado WarningUNRJackson40 min
Jul 13, 3:54 PM MDTSevere Thunderstorm WarningUNRHaakon81 min
Jul 13, 4:09 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette66 min
Jul 13, 4:48 PM MDTTornado WarningUNRMellette42 min
Jul 13, 4:59 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette61 min
Jul 13, 5:13 PM MDTTornado WarningUNRMellette, Todd47 min
Jul 13, 5:56 PM MDTAreal Flood AdvisoryUNRMellette, Todd6 hr
Jul 13, 5:57 PM MDTTornado WarningUNRTodd63 min
Jul 13, 3:50 PM MDTSevere Thunderstorm WarningUNRCampbell55 min
Jul 13, 4:04 PM MDTSevere Thunderstorm WarningUNRCampbell56 min
Jul 13, 4:40 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston65 min
Jul 13, 4:51 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook54 min
Jul 13, 5:36 PM MDTSevere Thunderstorm WarningUNRCrook84 min
Jul 13, 5:41 PM MDTSevere Thunderstorm WarningUNRCrook, Weston64 min

Nearby

Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.